Minnesota, 2021Heavy Snow in Minnesota, December 4 to 6, 2021
December 4 to 6, 2021 · NWS FGF · 20 events in 20 counties and zones
Heavy snow accumulated across most of west-central and northwest Minnesota in association with a band of strong forcing. There were widespread reports of 8 to 12 inches of snow from the Red River to Bemidji.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow accumulated across most of west-central and northwest Minnesota in association with a band of strong forcing. There were widespread reports of 8 to 12 inches of snow from the Red River to Bemidji.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 3, 10:54 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 3, 10:54 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1054 PM CST Fri Dec 3 2021
.UPDATE...
Issued at 940 PM CST Fri Dec 3 2021
Added slight chance of flurries over northern portions of Lake of
the Woods as we have been getting some isolated reports of
flurries at times this evening. Otherwise, clouds continue to move
in from the west. Temperatures drop down to the teens in the north
and lower 20s further south. No changes to winter storm messaging.
See short term discussion.
UPDATE Issued at 638 PM CST Fri Dec 3 2021
Increased cloud coverage in the SW forecast area as cloud deck is
starting to move in slowly. Temperatures continue to fall
overnight to the teens in the north and lower 20s further south.
Increased clouds in the south will help keep temperatures from
dropping quickly. No changes to winter storm messaging. See
previous discussion.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM CST Fri Dec 3 2021
Headline continues to be the winter storm chances on Saturday
through Sunday. The Winter Storm Watch has been expanded further
south to include Barnes, Cass, and Clay counties due to increasing
potential for blowing snow impacts on Sunday. There is high
confidence (>90%) that a winter storm will impact the region
starting tomorrow afternoon and lasting through Sunday night.
For today and tonight, expect clear to
partly cloudy skies to continue with temperatures in the 20s and
30s this afternoon. Overnight temperatures look to fall into the
teens and 20s thanks to mostly clear skies.
Looking ahead towards Saturday...there is high confidence (>90%) for
a winter storm starting tomorrow afternoon and lasting through
Sunday night. Snow is expected to start around mid to late
afternoon in the south Red River Valley near the Dakota border
thanks to 700mb frontogenesis induced by warm air advection,
giving high confidence in the location and start of this event. This
band is expected to trek northeastward before the primary
synoptic forcing arrives. The heaviest snow is expected to arrive
Saturday night as synoptic forcing arrives in association with the
upper wave. Due to orientation of the snow (west to east) and the
track of the system (east-southeast), snow is expected to be
prolonged through the night, increasing snow totals. Where the
axis of highest snowfall is will depend on the track of the upper
low. Fluctuations in this track will shift the axis north or
south, and ensembles are still struggling to get in solid
agreement on its location. Regardless, the chances for at least 4
inches of snow are at least 60% for most of the CWA, especially
north of US Highway 10. The highest chances for at least 6 inches
of snow are currently north of highway 200, sitting between 60
and 80 percent. Again, while the highest confidence for at least
6 inches of snow is within the central Red River Valley and north,
fluctuations in track will change where the highest snow totals
are.
Snow will continue to last overnight through Sunday morning, with
some lingering deformation zone snow behind the upper wave.
Increased PGF and mixing will allow for winds between 20 and 30
mph, potentially gusting up to the 40s. Where the higher snow
totals are, blowing snow impacts appear likely. The degree of
whiteout/blizzard conditions is very uncertain at this time,
especially with the lingering deformation band snowfall behind the
low. With falling snow, the chance for blizzard conditions
increase if it is collocated with higher winds. At the very least,
blowing snow impacts are likely, decreasing visibility in some
spots. At this time, the chance for blizzard conditions anywhere
is at most 30%.
To recap, a widespread snowfall event is anticipated to take place
tomorrow, starting sometime in the afternoon near the ND/SD
border. Most of the heaviest snow is expected to fall Saturday
night through Sunday morning, with the highest chances for the
highest totals being in the central and northern Red River Valley.
However, fluctuations in storm track will cause a shift in where
the highest snow totals are. Blowing snow impacts appear likely on
Sunday, although the spatial extent is still uncertain.
Regardless, travel impacts are expected, starting tomorrow
afternoon and lasting through Sunday evening.
.LONG TERM...(Monday through Friday)
Issued at 200 PM CST Fri Dec 3 2021
A cold period to start next week as northwesterly upper level flow
persists. Sunday night into Monday will see the impacts from the
latest system wane with the coldest air of the season filtering into
the region with falling temps Sunday night into Tuesday morning. NW
winds will create wind chills of 15 to 30 below Monday and Monday
night. Winds will decrease Monday night with cold SFC high pressure
bringing temps down into the single digits to teens below for lows
Tuesday morning.
Temperatures moderate by the middle of the week with a more zonal
upper flow trying to develop with ensembles indicating a 20 to 30%
chance for snow Thursday with upper trough passing across the
northern plains. Temps will rebound into the 20s and possibly 30s
for Wednesday and Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1049 PM CST Fri Dec 3 2021
VFR Conditions continue for all TAF sites. Subtle wind shift
during the afternoon hours tomorrow as a front moves into the
region. Wind shift starts in DVL and gradually moves eastward
toward BJI. End of the TAF period in the mid afternoon a band of
snow moves SW to NE affecting FAR and DVL first. Then moves into
BJI last by 00z. Some of the snow could be heavy at times, with
patchy blowing snow also possible as winds begin to increase.
Gusts may reach 20-25kts at times in the valley points west
starting near 00z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Saturday evening through Sunday
afternoon for NDZ006>008-014>016-024-026>030-038-039-054.
MN...Winter Storm Watch from Saturday evening through Sunday
afternoon for MNZ001>009-013>017-022>024-027-028.
UPDATE...Spender
SHORT TERM...Perroux
LONG TERM...JK
AVIATION...SpenderHazardous weather outlook, Dec 3, 3:03 PM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
303 PM CST Fri Dec 3 2021
MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-042115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
303 PM CST Fri Dec 3 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heavy snow is possible Saturday night through Sunday. Total snow
accumulations of 4 to 9 inches are possible. Winds could gust as
high as 40 mph along and west of the Red River Valley late Sunday
morning into Sunday afternoon, which may result in some blowing
and drifting snow. Stay tuned to your favorite source of weather
information for later updates on this winter system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ029>032-040-NDZ049-052-053-042115-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
303 PM CST Fri Dec 3 2021
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An inch or two of snow is possible Saturday night through Sunday.
Winds could gust as high as 40 mph along and west of the Red
River Valley late Sunday morning into Sunday afternoon, which may
result in some blowing and drifting snow. Stay tuned to your
favorite source of weather information for later updates on this
winter system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Heavy Snow, Kittson
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Much of the county received from 4 to 6 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, West Marshall
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, East Marshall
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, West Polk
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, East Polk
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Pennington
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Red Lake
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, North Clearwater
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, North Beltrami
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, South Clearwater
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, South Beltrami
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Hubbard
- When
- December 4, 3:52 AM CST to December 6, 10:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Much of the county received from 6 to 12 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Norman
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- Norman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Mahnomen
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Clay
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, West Becker
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, West Otter Tail
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, East Becker
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, East Otter Tail
- When
- December 4, 2:05 PM CST to December 6, 10:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
Heavy Snow, Wadena
- When
- December 4, 2:49 PM CST to December 6, 10:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Much of the county received from 5 to 10 inches of snow, from the late morning through early afternoon of the 5th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Guam, December 4 to 5, 2021$4.0 million · 2 events
- Blizzard and Winter Storm in Alaska, December 4 to 10, 202191 kt wind · 17 events
- Heavy Snow in North Dakota, December 4 to 5, 202114 events
- Blizzard and Winter Storm in Alaska, December 4 to 8, 202170 kt wind · 14 events
- High Wind in Wyoming, December 4 to 5, 202174 kt wind · 12 events
- Heavy Snow in North Dakota, December 4 to 5, 202112 events
- Blizzard and Heavy Snow in Minnesota, December 4 to 6, 202112 events
- High Wind in Wyoming, December 4 to 12, 202183 kt wind · 9 events
- High Wind in Montana, December 4 to 5, 202154 kt wind · 5 events
- High Wind in Montana, December 4, 202157 kt wind · 4 events
- Winter Weather in Michigan, December 4, 20212 events
- Dense Fog in California, December 4 to 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000373, 1000375, 1000377, 1000378, 1000379, 1000380, 1000381, 1000382, 1000383, 1000384, 1000385, 1000395, 1000386, 1000388, 1000389, 1000390, 1000391, 1000392, 1000393, 1000394.